Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Lisinopril Cough Side Effect
    avatar
    sondesara posted:
    I began taking Lisinopril on December 1, 2012 when prescribed by PCP for hypertension. I started coughing day and night on December 2, 2012. PCP switched my medication from Lisinopril to Losartan 25 mg on January 30, 2013. Today is February 21, 2013 and I am still coughing day and night. PCP has prescribed and I have taken Prednisone, amoxicillin and Proventil. Nothing has helped at all. I run a cool air humidifier 24 hours a day. My fluid intake is excellent. Nothing I do makes the slightest bit of difference. I have to sleep sitting up in bed which means I barely get any sleep at all. I am a highly intelligent nurse and have done extenstive research on the topic of Lisinopril and this coughing side effect. Some fortunate people have the cough subside in a few weeks and other unfortunate people suffer the cough for months and months. I have been off Lisinopril now for 3 weeks with no improvement at all. Lisinopril is an ACE Inhibitor or an Angiotensin Converting Enzyme Inhibitor. The key word here is INHIBITOR. This drug BLOCKS an enzyme which is part of a natural process that causes blood vessels to narrow. My research indicates that scientists have come to believe that the blocked enzyme is part of a process that breaks down substances in the lungs. When this natural enzyme is BLOCKED, this causes the SUBSTANCES IN THE LUNGS TO ACCUMULATE which in turn ultimately leads to the cough. No one seems to know (if someone knows they are not telling us) why some people on Lisinopril do not suffer this side effect at all. No one seems to know why when the drug is discontinued, some people stop coughing fairly quickly and others suffer from the cough for a very long time. My purely speculative theory is that this is due to a long list of differing lung conditions. Each respiratory system is unique and different. Thus, each respiratory system will respond differently. As a former very light occasional smoker, I assume this may have affected my ability to clear out accumulated substances in my lung tissue. This is a very sad state of affairs and my sincerest empathy and compassion is extended to anyone who has developed this side effect from Lisinopril. My wish is that your cough will subside quickly and you will regain some quality to your daily life.
    Reply
     
    avatar
    Nana112233 responded:
    I also had the cough while taking Lisinopril, once I was changed to Norvasc the cough stoped almost immediately.
     
    avatar
    erinmox responded:
    I too was prescribed Lisinopril 20 mg daily and within 3 days I had continuous scratchy cough, hoarseness and sleep loss ( sleeping 2 hours in a chair ). Back to PCP switched to a different med and 7 days later cough continues although I am able to sleep laying supine waking at least once in 4 hours coughing The cough is continual all the time and I must be drinking or cough lozenge to keep throat lubricated I am a non smoker female RRT and live in a smoke free home I wonder if this side effect is more prone to females?


    Helpful Tips

    3 reasons your iPhone is better than pen and paper for tracking blood pressure
    1. Reminders to help you never miss a reading! When you track your blood pressure (BP) with an App, it's always with you. You can ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center